Back to Ask the Diabetes Team Ask the Diabetes Team

From Alberta, Canada:

I have had diabetes for about about 17 years, and for the past seven years have been taking Humulin insulins, but was put on Novolin insulins on two separate occasions, and both times I noticed a severe increase in my blood sugar levels.

I recently experienced problems when a pharmacy gave me Novolin N instead of the Humulin N I had been taking. The vials looked different, so we asked why. The pharmacist told us that the company manufacturing the insulin was standardizing the vials so they will look different. My wife asked the pharmacist again, and the pharmacist took the question to the pharmacy manager who came back and told us the same story. So began taking what I thought was Humulin N insulin that night, when in reality it was Novolin N, and When I woke up in the morning my blood sugar was had gone up to 24 mmol/L [432 mg/dl]. This persisted for ten days. I would wake up with extremely elevated blood sugar levels. So, I went back to the pharmacy to buy more insulin.

When they gave it to me the vial looked like the "old style vial". I asked the pharmacist why I was getting the old style vial, She said "What". I then explained that 10 days prior the pharmacist told me that they were standardizing the vials, and the old style vial will no longer be available. She said "No they were mistaken", She asked me what the vial looked like (the one I purchased 10 days before) I phoned my wife and asked her to describe the vial to the pharmacist. My wife then noticed that beneath the label the pharmacy had put on the box, she could make out Novolin N. The pharmacy had put on a Humulin N label over top of the Novolin label. I then purchased the Humulin N insulin, began taking that, and after a couple of days I was able to get my blood sugars down in the morning.

About a month later I had severe flu-like symptoms, and was taken to the hospital. Without my knowledge, they put me on an IV drip with Novolin insulin to bring my sugars down, but they continued to rise. They put another Novolin insulin bag into my IV. My blood sugars rose to about 28 mmol/L [504 mg/dl]. The nurse was about to put a third bag on, when my mother noticed that it was Novolin instead of the Humulin insulin. I asked the nurse to put a Humulin Insulin bag on, and she did. An hour later when they tested my sugar had come down quite a bit.

I spoke to two individuals at Eli Lilly Company, both of whom told me that they have heard of this happening. They said that the genetic makeup of the Humulin and the Novolin insulins are the same but the excipients that are used are different. So that could be what was causing an adverse effect. I asked them if they could send me documentation, but they would not.

My doctor and specialist both say that it does not happen, but it happened to me and Eli Lilly said that it does as well. Can you direct me as to who or where I should look to find out more on this?


There are usually not much difference between Novo Nordisk and Eli Lilly brand human NPH insulins. There are some minor differences in the diluting and preserving substances, but the NPH itself is very pure in both. However, with the experiences you have had on several different occasions, I would certainly recommend staying only with Lilly Humulin NPH, but I cannot offer a good explanation for you unless you had some allergic reaction or the insulins were spoiled. It isn't likely that two or three separate and different bottles of Novo Nordisk NPH were all spoiled from different batches, however, so I do not think this is the detective answer you are seeking.

Science in diabetes is not, unfortunately, as intelligent as we would like, but your experiences should be respected since they are so consistent even if we do not know an exact answer.

If you got long/tall bottles these were probably European style instead of the North American style short and stubby bottles. There should be no difference in content of the insulins for each manufacturer, however.


[Editor's comment: Two thoughts: First, if the pharmacy mislabeled the insulin products, they should be reported to the local authorities. Second, it's not clear if you've notified Novo Nordisk of your concerns -- if not, please also contact them for any advice they might have. WWQ]

Original posting 28 Mar 2002
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:32
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.